Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 52, NWS Midland/Odessa, TX

July 2, 2005Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 2, 2005, 1:24 PM CDT for Jeff Davis County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2005, 1:24 PM CDT (18:24 UTC)
Expired
Jul 2, 2005, 5:30 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 218 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1469 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 021825
FFWMAF
TXC243-022230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
124 PM CDT SAT JUL 2 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS

* UNTIL 530 PM CDT

* AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR FORT DAVIS. THE STORM
  PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  FORT DAVIS...
  TX ROUTE 17 NEAR FORT DAVIS...
  STATE ROUTE 118 NEAR FORT DAVIS...

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3041 10380 3065 10349 3090 10381 3050 10424

$$
1 follow-up statement
000 
WGUS74 KMAF 021948
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT SAT JUL 2 2005

TXC243-022230-
JEFF DAVIS-
247 PM CDT SAT JUL 2 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 530 PM CDT FOR EASTERN JEFF
DAVIS COUNTY...

AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE 
WARNED AREA.

SOME LOCATIONS AFFECTED BY THE THUNDERSTORM PRODUCING VERY HEAVY RAIN
INCLUDE...

FORT DAVIS IN SOUTHEASTERN JEFF DAVIS COUNTY...
STATE HIGHWAY 118 NEAR FORT DAVIS...
TX HIGHWAY 117 NEAR FORT DAVIS...

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3041 10380 3065 10349 3090 10381 3050 10424

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:37 AM CDT, 10 hours 47 minutes earlier.

Area forecast discussion, Jul 2, 2:37 AM CDT, 10 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 AM CDT SAT JUL 2 2005

.SHORT TERM...
BROAD MID/UPPER LEVEL RIDGE REMAINS ANCHORED OVER NORTHERN CHIHUAHUA
MEXICO WITH THERMAL RIDGING EXTENDING NORTHWARD INTO SOUTHEAST NEW
MEXICO.

A DRIER WEST TO NORTHWEST FLOW WILL BE MOVING ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO TODAY IN THE WAKE OF THE EXITING MID LEVEL
SHORT WAVE TROUGH THAT HELPED INITIATE LAST EVENING/S THUNDERSTORM
ACTIVITY.  CAP IS EXPECTED TO STRENGTHEN THROUGHOUT THE DAY WHICH
SHOULD RESULT IN LESS CONVECTIVE ACTIVITY THAN ON FRIDAY.  FORECAST
SOUNDINGS INDICATE SOME RESIDUAL MID LEVEL MOISTURE FOR HIGH BASED
CONVECTION PLUS A LOW LEVEL THETA-E RIDGE REMAINS ACROSS THE
AREA...AND THE POSSIBILITY OF ANOTHER NOCTURAL MCS TO OUR NORTH
SLIDING SOUTHWARD TOWARD THE NORTHEAST PERMIAN BASIN.  GRIDS WILL
THEREFORE INDICATE ISOLATED THUNDERSTORMS ACROSS MOST THE AREA TODAY
AND TONIGHT.  TEMPERATURES AND HUMIDITIES TO BE A REPEAT OF
YESTERDAY...WITH THE PLAINS WARMING INTO THE LOW 100S BY LATE
AFTERNOON AND 60F SURFACE DEW POINTS EXTENDING WESTWARD ACROSS THE
TX/NM STATE LINE.

.LONG TERM...
UPPER LEVEL RIDGE IS EXPECTED TO REMAIN OVER THE SOUTHWEST CONUS
THROUGH THE LONG TERM.  THE RIDGE IS EXPECTED TO WEAKEN AND
RETROGRADE SOUTHWESTWARD SUNDAY ALLOWING WEAK SHORTWAVES MOVING
ALONG ITS NORTHERN EDGE TO MOVE ACROSS THE CWA.  MODELS AGREE ON
BRINGING WEAK VORT MAXES ACROSS THE AREA SUNDAY AND MONDAY.

WILL NOT QUIBBLE WITH THE CURRENT FORECAST ON PLACEMENT AND
PROBABILITY OF THUNDERSTORMS OVER THE REGION SUNDAY AND MONDAY.
SHORTWAVES WILL PROVIDE ENOUGH LIFT TO PRODUCE ISOLATED TO...IN SOME
CASES...WIDELY SCATTERED THUNDERSTORM ACTIVITY.  TIMING OF
SHORTWAVES AND PRECIPITATION WILL BE DIFFICULT...SO WILL NOT MAKE
ANY CHANGES.

BY TUESDAY THE HIGH TRIES TO MAKE A COMEBACK...BUT WILL BE WEAKER
THAN ITS CURRENT STRENGTH.  WILL CONFINE THE ISOLATED THUNDERSTORMS
TO THE AFTERNOON VARIETY OVER THE DAVIS MOUNTAINS TUESDAY AND
WEDNESDAY AS THE AIRMASS OVER THE CWA BECOMES MORE SUBSIDENT.

TEMPERATURES WILL BE HOT THROUGH MOST OF THE LONG TERM...BUT WILL BE
SLIGHTLY COOLER TUESDAY AS THE HEIGHTS FALL WITH THE WEAKER RIDGE.
TRIPLE DIGITS CAN BE EXPECTED OVER MOST OF THE CWA THROUGH MONDAY...
BUT WILL BE CONFINED TO THE UPPER TRANS PECOS AND SOUTHEAST NEW
MEXICO THE LATTER PART OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             100  75 101  73 /  20  10  10  10
CARLSBAD NM               104  69 105  71 /  10  10   0   0
DRYDEN TX                 101  74 101  75 /  20  20  20  20
FORT STOCKTON TX          104  73 103  74 /  20  10  20  20
GUADALUPE PASS TX          99  71  99  70 /  10  10   0   0
HOBBS NM                  103  70 104  71 /  10  10   0   0
MARFA TX                   98  61  98  64 /  20  20  10  10
MIDLAND INTL AIRPORT TX   101  73 101  74 /  20  10  10  10
ODESSA TX                 102  72 101  74 /  20  10  20  20
WINK TX                   107  76 107  75 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

01/54
Hazardous weather outlook, Jul 2, 1:00 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 PM CDT SAT JUL 2 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031800-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
100 PM CDT SAT JUL 2 2005 (1200 PM MDT SAT JUL 2 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED SEVERE IS POSSIBLE ACROSS THE SOUTHERN PLAINS OF
SOUTHEAST NEW MEXICO THROUGH THE HIGHER TERRAIN OF THE DAVIS
MOUNTAINS.  LARGE HAIL...GUSTY WINDS IN EXCESS OF 60 MPH...
DEADLY CLOUD-TO-GROUND LIGHTNING...AND VERY HEAVY RAINFALL IS
POSSIBLE WITH THE MOST INTENSE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:45 PM CDTSevere Thunderstorm WarningMAFWard45 min
Jul 1, 9:04 PM CDTSevere Thunderstorm WarningMAFWinkler41 min
Jul 2, 12:58 PM CDTSevere Thunderstorm WarningMAFJeff Davis62 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.